Skip to main content
Log in

On the extendability of particular classes of constant dimension codes

  • Published:
Designs, Codes and Cryptography Aims and scope Submit manuscript


In classical coding theory, different types of extendability results of codes are known. A classical example is the result stating that every \((4, q^2-1, 3)\)-code over an alphabet of order q is extendable to a \((4, q^2, 3)\)-code. A constant dimension subspace code is a set of \((k-1)\)-spaces in the projective space \(\hbox {PG}(n-1,q)\), which pairwise intersect in subspaces of dimension upper bounded by a specific parameter. The theoretical upper bound on the sizes of these constant dimension subspace codes is given by the Johnson bound. This Johnson bound relies on the upper bound on the size of partial s-spreads, i.e., sets of pairwise disjoint s-spaces, in a projective space \(\hbox {PG}(N,q)\). When \(N+1 \equiv 0 \,\,(\text {mod }s+1)\), it is possible to partition \(\hbox {PG}(N,q)\) into s-spaces, also called s-spreads of \(\hbox {PG}(N,q)\). In the finite geometry research, extendability results on large partial s-spreads to s-spreads in \(\hbox {PG}(N,q)\) are known when \(N+1 \equiv 0\,\,(\text {mod }s+1)\). This motivates the study to determine similar extendability results on constant dimension subspace codes whose size is very close to the Johnson bound. By developing geometrical arguments, avoiding having to rely on extendability results on partial s-spreads, such extendability results for constant dimension subspace codes are presented.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3

Similar content being viewed by others


  1. Ahlswede R., Cai N., Li S.Y.R., Yeung R.W.: Network information flow. IEEE Trans. Inf. Theory 46(4), 1204–1216 (2000).

  2. Beutelspacher A.: On \(t\)-covers in finite projective spaces. J. Geom. 12, 10–16 (1979).

  3. Blokhuis A.: On the size of a blocking set in \(\text{ PG }(2, p)\). Combinatorica 14, 111–114 (1994).

  4. Blokhuis A., Storme L., Szőnyi T.: Lacunary polynomials, multiple blocking sets and Baer subplanes. J. Lond. Math. Soc. 60, 321–332 (1999).

  5. Braun M., Etzion T., Ostergärd P.R.J., Vardy A., Wassermann A.: Existence of \(q\)-analogs of Steiner systems. (2013) (submitted).

  6. Braun M., Kiermaier M., Nakić A.: On the automorphism group of a binary \(q\)-analog of the Fano plane. Eur. J. Comb. (2015) (to appear).

  7. Bruen A.A.: Baer subplanes and blocking sets. Bull. Am. Math. Soc. 76, 342–344 (1970).

  8. Dembowski P.: Finite Geometries. Springer, Berlin (1968).

  9. Etzion T.: Problems on \(q\)-analogs in coding theory. ArXiv: arXiv:1305.6126v1 [cs.IT] (2013). (

  10. Etzion T., Vardy A.: Error-correcting codes in projective space. IEEE Trans. Inf. Theory 57, 1165–1173 (2011).

  11. Etzion T., Vardy A.: On \(q\)-analogs of Steiner systems and covering designs. Adv. Math. Commun. 5(2), 161–176 (2011).

  12. Govaerts P., Storme L.: On a particular class of minihypers and its applications. I. The result for general \(q\). Des. Codes Cryptogr. 28, 51–63 (2003).

  13. Hamada N.: Characterization of minihypers in a finite projective geometry and its applications to error-correcting codes. Bull. Osaka Women’s Univ. 24, 1–24 (1987).

  14. Hamada N., Maekawa T.: A characterization of some \(q\)-ary linear codes \((q>(h-1)^{2}, h\ge 3)\) meeting the Griesmer bound. II. Math. Japon. 46, 241–252 (1997).

  15. Hamada N., Tamari F.: On a geometrical method of construction of maximal \(t\)-linearly independent sets. J. Comb. Theory Ser. A 25, 14–28 (1978).

  16. Heden O., Sissokho P.A.: On the existence of a (2, 3)-spread in V(7, 2). arXiv:1101.5336 (2011).

  17. Hill R.: A First Course in Coding Theory. The Clarendon Press, New York (1986).

  18. Honold T., Kiermaier M., Kurz S.: Optimal binary subspace codes of length 6, constant dimension 3 and minimum distance 4. Contemp. Math. 632, 157–176 (2015).

  19. Ho T., Médard M., Kötter R., Karger D.R., Effros M., Shi J., Leong B.: A random linear network coding approach to multicast. IEEE Trans. Inf. Theory 52(10), 4413–4430 (2006).

  20. Kiermaier M., Pavčević M.O.: Intersection numbers for subspace designs. J. Comb. Des. (2014) (to appear). doi:10.1002/jcd.21403.

  21. Kötter R., Kschischang F.: Coding for errors and erasures in random network coding. IEEE Trans. Inf. Theory 54, 3579–3591 (2008).

  22. Lambert L.: Random network coding and designs over \({\mathbb{F}}_{q}\). Master Thesis, Ghent University (2013) (

  23. Metsch K.: Bose–Burton type theorems for finite projective, affine and polar spaces. Surveys in Combinatorics, 1999 (Canterbury), pp. 137–166. London Mathematical Society Lecture Note Series, vol. 267, Cambridge University Press, Cambridge (1999).

  24. Miyakawa M., Munemasa A., Yoshiara S.: On a class of small 2-designs over \(GF(q)\). J. Comb. Des. 3, 61–77 (1995).

  25. Thomas S.: Designs over finite fields. Geom. Dedicata 24, 237–242 (1987).

  26. Thomas S.: Designs and partial geometries over finite fields. Geom. Dedicata 63, 247–253 (1996).

  27. Yeung R.W., Li S.-Y.R., Cai N., Zhang Z.: Network Coding Theory. Boston, MA (2006).

Download references


The research of the first author was supported by a Short Term Scientific Mission (STSM) of the COST-project IC-1104 Random Network Coding and Designs over GF(q) (

Author information

Authors and Affiliations


Corresponding author

Correspondence to Leo Storme.

Additional information

This is one of several papers published in Designs, Codes and Cryptography comprising the “Special Issue on Finite Geometries”.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Nakić, A., Storme, L. On the extendability of particular classes of constant dimension codes. Des. Codes Cryptogr. 79, 407–422 (2016).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification